Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this winter weather advisory at Jan 25, 2021, 4:05 AM CST for 5 counties in Iowa; Dakota County, Dixon County, Nebraska; Clay County, Union County, South Dakota. It took effect at Jan 25, 2021, 12:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 4:05 AM CST (10:05 UTC)
- In effect from
- Jan 25, 2021, 12:00 PM CST
- Expired
- Jan 26, 2021, 9:00 AM CST
- In force
- 21 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148 WWUS43 KFSD 251005 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 405 AM CST Mon Jan 25 2021 IAZ031-032-NEZ013-014-251815- /O.NEW.KFSD.WW.Y.0005.210125T1800Z-210126T1200Z/ Woodbury-Ida-Dixon-Dakota- 405 AM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches, with locally higher or lower amounts possible. * WHERE...In Nebraska, Dixon and Dakota Counties. In Iowa, Woodbury and Ida Counties. * WHEN...From noon today to 6 AM CST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...A very tight snowfall gradient is expected, with amounts highly variable from north to south, possibly falling outside the range stated above, even within the same county. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ021-022-251815- /O.NEW.KFSD.WW.Y.0005.210125T2100Z-210126T1200Z/ Cherokee-Buena Vista- 405 AM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches, with locally higher or lower amounts possible. * WHERE...Cherokee and Buena Vista Counties. * WHEN...From 3 PM this afternoon to 6 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...A very tight snowfall gradient is expected, with amounts highly variable from north to south, possibly falling outside the range stated above, even within the same county. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
491 WWUS43 KFSD 251806 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1206 PM CST Mon Jan 25 2021 IAZ031-032-NEZ013-014-260500- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1200Z/ Woodbury-Ida-Dixon-Dakota- 1206 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Snow. Additional snow accumulations of 3 to 5 inches. * WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida and Woodbury Counties. * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ021-022-260500- /O.CON.KFSD.WW.Y.0005.210125T2100Z-210126T1200Z/ Cherokee-Buena Vista- 1206 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Cherokee and Buena Vista Counties. * WHEN...Until 6 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
693 WWUS43 KFSD 252022 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 222 PM CST Mon Jan 25 2021 IAZ020-SDZ070-071-261300- /O.EXB.KFSD.WW.Y.0005.210126T0000Z-210126T1500Z/ Plymouth-Clay-Union- 222 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Plymouth County. * WHEN...From 6 PM this evening to 9 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ031-032-NEZ013-014-261300- /O.EXT.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Woodbury-Ida-Dixon-Dakota- 222 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST TUESDAY... * WHAT...Snow. Additional snow accumulations of 3 to 5 inches. * WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida and Woodbury Counties. * WHEN...Until 9 AM CST Tuesday. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the evening and morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ021-022-261300- /O.EXT.KFSD.WW.Y.0005.210125T2100Z-210126T1500Z/ Cherokee-Buena Vista- 222 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Cherokee and Buena Vista Counties. * WHEN...Until 9 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening and morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
944 WWUS43 KFSD 260233 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 833 PM CST Mon Jan 25 2021 IAZ031-032-NEZ013-014-261045- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Woodbury-Ida-Dixon-Dakota- 833 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY... * WHAT...Snow. Additional snow accumulations of 2 to 4 inches. * WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida and Woodbury Counties. * WHEN...Until 9 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ021-022-261045- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Cherokee-Buena Vista- 833 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Cherokee and Buena Vista Counties. * WHEN...Until 9 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ020-SDZ070-071-261045- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Plymouth-Clay-Union- 833 PM CST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST TUESDAY... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Plymouth County. * WHEN...Until 9 AM CST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
359 WWUS43 KFSD 260957 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 357 AM CST Tue Jan 26 2021 IAZ031-032-NEZ013-014-261500- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Woodbury-Ida-Dixon-Dakota- 357 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to half an inch. * WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida and Woodbury Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ021-022-261500- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Cherokee-Buena Vista- 357 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to half an inch. * WHERE...Cherokee and Buena Vista Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ020-SDZ070-071-261500- /O.CON.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Plymouth-Clay-Union- 357 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Snow. Additional snow accumulations of up to half an inch. * WHERE...In South Dakota, Clay and Union Counties. In Iowa, Plymouth County. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
230 WWUS43 KFSD 261455 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 855 AM CST Tue Jan 26 2021 IAZ031-032-NEZ013-014-261600- /O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Woodbury-Ida-Dixon-Dakota- 855 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Light snow is ending across northwest Iowa and northeast Nebraska with very little to no additional accumulation expected. Roads may remain slick through mid day due to earlier snow, so continue to use caution if you are traveling. $$ IAZ021-022-261600- /O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Cherokee-Buena Vista- 855 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Light snow is ending across northwest Iowa with very little to no additional accumulation expected. Roads may remain slick through mid day due to earlier snow, so continue to use caution if you are traveling. $$ IAZ020-SDZ070-071-261600- /O.EXP.KFSD.WW.Y.0005.000000T0000Z-210126T1500Z/ Plymouth-Clay-Union- 855 AM CST Tue Jan 26 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Light snow is ending across northwest Iowa with very little to no additional accumulation expected. Roads may remain slick through mid day due to earlier snow, so continue to use caution if you are traveling. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Jan 24, 10:34 PM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Jan 24, 10:34 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1034 PM CST Sun Jan 24 2021 .UPDATE... Issued at 922 PM CST Sun Jan 24 2021 Challenging forecast for the significant winter storm expected across portions of Nebraska and Iowa Monday and Monday night. Influx of dry air on the northern edge is expected to produce a very sharp gradient in snowfall totals. Previous guidance suggested this cutoff would largely be south of our forecast area, however a slight northward trend in the 18z guidance has continued/maintained in the 00z guidance and leaves some doubt that the Hwy 20 corridor will be spared impactful snowfall. 00z HRRR and WRFs still more robust with this dry push and largely reflect the previous forecast. 00z NAM/NAM Nest and 21z RAP/SREF are much more concerning bringing at least Advisory level snow into the Hwy 20 corridor in Iowa. There is also a notable trend upward in the SREF mean plume diagram for Sioux City over the last several runs. Still believe a pronounced push of dry air will keep the northern edge of the snowfall in check but confidence is far lower than it was a day or two ago. Have increased POPs and QPF somewhat but will wait for the full suite of 00z guidance to come in to make any whole-sale changes (if even necessary). && .SHORT TERM...(This Evening through Monday) Issued at 221 PM CST Sun Jan 24 2021 Stratus will be the main concern for the next couple of days as a very strong system passes to the south. Drier air still wrapped in place across the area and will play a roll in stratus expectations through tomorrow. Going into tonight expect the stratus near the Missouri River into northwest IA to expand a bit north as low pressure develops to the south. By late morning into the afternoon low pressure will move to the southeast of the area and start to advect this dry air more southwest. This should really eat away at the stratus and bring improving sky conditions to many locations. May even see some slightly quicker drying and slightly stronger winds just west of the Buffalo Ridge where a bit of a downslope flow develops. As for snowfall the chances are pretty much confined to locations along and south of a Sioux City to Sioux Rapids line. The GFS is a little farther north with saturation and lift compared to the Nam but neither bring too much activity into the area. Overall a chance for an inch or so along and south of that line. Low temperatures will be tricky with clear skies in some locations before cloud cover increases. Will go towards the 75th to 90th percentile where clouds are expected to remain through the night and colder in southwest MN where clouds should be last to develop. Highs on Monday pretty cold, especially with a breezy east and northeast wind, only climbing into the teens to lower 20s, maybe a little warmer under the cloud cover to the south. .LONG TERM...(Monday Night through Sunday) Issued at 221 PM CST Sun Jan 24 2021 High pressure remains well to the north Monday night into Tuesday so while temperatures will be on the cold side, not as cold as the might be if the high pressure was farther south. Lows near zero along highway 14 to around 10 above closer to the MO River into northwest IA.Highs only in the teens to around 20 on Tuesday with cold air locked in place. The next system of interest will move into the area on Tuesday night but for now not looking like much of an issue. Any lift that can generate some snow will be fighting through some lower level dry air. So will keep the chance for snow at slight and chance. After this system passes through upper level ridging will build into the area through the end of the week. This will bring temperatures back to above normal Thursday into the weekend. Some hints of a system moving into the area again next weekend but temperatures will be much warmer so if precipitation can develop it would not be a guarantee for snowfall. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1031 PM CST Sun Jan 24 2021 MVFR to IFR ceilings in place across much of the region with pockets of fog across NW IA and SW MN. Expect MVFR to IFR restrictions to continue through the overnight hours, perhaps lifting at KHON and KFSD by late morning or early afternoon. Meanwhile, continue to watch for the potential impact of the incoming winter storm on KSUX. Expect the terminal to be on the far northern edge of the snowfall extent and thus severity of impact is still somewhat uncertain. With this said, confidence has grown in at least some accumulating snow at KSUX and thus have increased the mention in this TAF set. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...Kalin SHORT TERM...08 LONG TERM...08 AVIATION...Kalin
Hazardous weather outlook, Jan 24, 6:01 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 601 PM CST Sun Jan 24 2021 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062- 064>067-260015- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas- Hutchinson-Turner- 601 PM CST Sun Jan 24 2021 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Areas of fog are possible overnight into Monday morning and may locally reduce visibility below 1 mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Colder air settles into the region early this week, with sub-zero wind chills likely at times Monday night through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-260015- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Gregory-Charles Mix-Bon Homme-Yankton-Union- 601 PM CST Sun Jan 24 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Areas of fog are possible overnight into Monday morning and may locally reduce visibility below 1 mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of snow Monday and Monday night. While the heavier accumulating snow is expected to remain to the south of the area, a slight shift in the storm track may bring higher accumulations to the highway 20 corridor, including for locations such as Sioux City and Ida Grove. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Winter Weather Advisories in South Dakota, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.